My child has ADHD, destructive mood, ptsd and bi polar

Discussion in 'General Parenting' started by Help a dad that cares, May 21, 2017.

  1. My son is currently taking, 500mg depakote twice a day, risperidone 1mg once day and as needed for serious mood swings and adderall 30 mg twice a day. As of late my son has been very defiant and confertational when spoken too. Some of his adderall medicine has disappeared. He's been cussing at me and my wife. Just very hostile, as he's screaming he's clutching his head saying he can't control it.
    Now my son was just released from a residential, and has been defiant but to this extent. He also admitted earlier this year and noticed a change. Medicine has continued to change.
    But my worries are these too many medicine. Now he not clinically diagnosed as bi polar but the Doctor knows. He had hard time focusing, but not is calm as far fiddling around. Agitation is extreme now, disappearing calling us cuss words. But to come home later come. His biological mother had mental issues and did drugs.
    I don't want to lose my son, but seems he's mentally getting worse and I'm seeing he shouldn't take adderall because of the side effects. He's outta control and need help. I'm thinking of letting him just take the depakote and riperdone as needed.
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    How old is he? I think he is on way too many medications and if he is a teen, Adderrall is very abused on the street. My daughter, who once abused drugs, abused Adderrall and all ADHD drugs and told me Adderral went for $10 a pill on the streets. It doesnt seem like the drugs are helping him.

    Who tested him and said he was bipolar? Did he ever see a neuro psychologist (a psychologist with extra training in the brain who does thorough and long hours of actual testig for all disorders).

    Bipolar and ADHD medications can make a person even worse if they are misdiagnosed or even if they are diagnosed right and the medications dont agree with the persons brain chemistry.

    Look up every drug prescribed and know your stuff so you can make educated decisions about your child.
     
  3. He's 13, and yes I agree with you. Resourcing, I found out that to me seems like he ODD. He has every symptoms, would those medicine even work for that. He's extremely selfish, moody and distruptive.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    ODD os vague..usualy a symptom of a bigger problem i fid not mean to diagnose him yourself. I meant to check out all medicine.

    Let a neuropsychologist figure out what Occupational Therapist (OT) is. But research ay medications for your child.

    My opinion. Take care :)
     
    Last edited: May 21, 2017
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Welcome. If he is Bipolar, it is probably not a good idea for him to be on stimulants for his ADHD. We found out my son could not take both. The stimulants would make him violet when he was coming off of them. He also could not take anti-depressants because that also doesn't work well if his bipolar isn't stabilized.
     
  6. Thank you, but I've read a article about ODD and he fits that perfectly. My son seems bi polar and everytime we treated the ADHD he would have espisodes.
     
  7. GoingNorth

    GoingNorth Crazy Cat Lady

    ODD is a "placeholder" diagnosis: it describes a set of symptoms...symptoms which could come from one or more underlying disorders.

    Your child needs to evaluated by a neuropsychologist and the actual disorders or disabilities diagnosed so they can be treated properly.

    Also, he needs to come off of stimulant medications immediately. You also need to tell his doctor's office that he is coming up short on the stims and is either abusing or selling them.
     
  8. susiestar

    susiestar Roll With It

    ODD probably does describe your son very well. It described my son perfectly as well. The problem with an ODD diagnosis is that all it does is describe the symptoms. A good diagnosis gives you a roadmap for treatment. Sadly, the ODD diagnosis is so vague that it fits a large percentage of difficult/disturbed/mentally ill children. It stops at describing the symptoms. It does NOT give you any pathways or guidelines for treatment. It just gives you a name for a problem and it stops there.

    If your son is bipolar, there is a protocol for treatment that is effective. It takes time to find the right medication cocktail, but if you are patient, it really can work for many patients. This is to start with mood stabilizers (1 or 2) and if needed an antipsychotic (like risperidone, often for violent outbursts). Once these medications are at a therapeutic level in the bloodstream, it will take 4 to 6 weeks to know if they are working. This means it will take time because you cannot start them all at one time, and you cannot start at a therapeutic level. You have to start at a lower level and work up to that level.

    If, after these medications are working, there are still problems with ADHD, a medication for that can be trialed. This is done only if absolutely necessary because these medications often cause mania in people with bipolar, and especially in children with bipolar. Stimulants especially cause mania in people with bipolar. So if they can be avoided, they should.

    Your son is clearly abusing his medication. Either by selling them or not taking them properly, or someone else in the home is doing this. The doctor's office needs to be notified and the medication must be stopped. You probably signed a medication contract that says you will notify the doctor if this happens, and you need to do this.

    What reading have you done on understanding bipolar in children? I recommend reading The Bipolar Child by Papalos. It has a great section on medication protocols and why it is so important, and it explains what is going on in the brain of someone who is bipolar.

    I also recommend reading The Explosive Child. It is a book that a great number of us here find incredibly helpful.

    Finally, consider creating a Parent Report. It is a document about your child. It contains ALL the information about your child and keeps everything at your fingertips in doctor appointments and IEP meetings. I found it was one of the most powerful tools I had in helping my child. To learn more about it, and to find the outline created by moms who were here on the website before me, go to the link in my signature at the bottom of this post.
     
  9. JRC

    JRC Active Member

    Hi. My son has bipolar and ADHD (age 11). He took Adderall xr for 2 years before his bipolar diagnosis. We ended the adderall to see if it would help stabilize him and it was inconclusive. We introduced it again and it destabilized him. I will say that most bipolar kids can't tolerate stimulants. There are other options that are not as effective and some that are experimental.

    It seems that you are most worried about his medicine and if it's necessary/helping/making things worse. It's very hard to know with juvenile bipolar disorder. Children don't look like adults with this disorder. I will say that stimulants are generally considered risky. Anti-psychotics are relied upon heavily. Mood stabilizers (ie lamictal) are thought to help but it's not clear how much.

    I wish you the best. This is incredibly hard. Both on your family and on your son.
     
  10. kim75062

    kim75062 Active Member

    Sorry your going through this with your son.

    My son also fits all the symptoms of ODD (except the Vindictiveness) but as others have said its really more of a group of symptoms then it is an actual diagnosis that can be treated. My son is also only 6 so Im sure that makes a big difference.

    I can tell you that if hes saying he cant help it, he cant and its a cry to you for help. My son acted the same way on stimulants (we've tried 4 or 5 now) and the anger seems to rapidly decrease and then hes his "normal" self again after a few days off of them. Because mine is so young no doctor will say hes bi-polar, but i see it as a diagnosis in a few years. I can also say that though very expensive abilify did help him quit a bit, his mood stabilized and he was no longer getting angry over the sillyist little things. He was in more control of him self and overall happier then I had seen him in months. Unfortunately he was getting brain fog after a few months on it and to many increases of the medication. The doctor was going off size rather then age and i think it was to much for him. We took him off to let his system rid itself of the medications and re-evaluate his baseline.